Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 28, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 11, 2024, 10:58 PM CDT for Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2024, 10:58 PM CDT (03:58 UTC)
- Expired
- Jul 12, 2024, 3:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 1:00 AM CDT | RAIN 4.15 | 1 Ssw Lansing, KS | Personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.6
The text
As transmitted.
285
WGUS53 KEAX 120358
FFWEAX
KSC103-209-MOC165-120800-
/O.NEW.KEAX.FF.W.0028.240712T0358Z-240712T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1058 PM CDT Thu Jul 11 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
East Central Leavenworth County in northeastern Kansas...
Northwestern Wyandotte County in northeastern Kansas...
Southeastern Platte County in west central Missouri...
* Until 300 AM CDT.
* At 1058 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kansas City, Leavenworth, Lansing, Parkville, Weatherby Lake,
Fairmount, Farley, Waldron, Wolcott, Pomeroy, Piper and Beverly
Hills.
This includes Interstate 435 between mile markers 15 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3929 9495 3930 9490 3931 9483 3929 9474
3923 9469 3917 9469 3914 9469 3914 9486
3918 9494
FLASH FLOOD...RADAR INDICATED
$$
BMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:26 PM CDT, 4 hours 32 minutes earlier. Its key messages:
- There is a potential for scattered showers and thunderstorms this evening into tonight. The strongest cells may produce strong to severe conditions with strong wind gusts being the primary threat.
- Multiple chances for showers and storms through the end of the week.
- Increasing heat and humidity expected this weekend into early next week. Sunday and Monday are expected to be the worst days with heat indices exceeding 100 degrees F.
Area forecast discussion, Jul 11, 6:26 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 626 PM CDT Thu Jul 11 2024 .KEY MESSAGES... - There is a potential for scattered showers and thunderstorms this evening into tonight. The strongest cells may produce strong to severe conditions with strong wind gusts being the primary threat. - Multiple chances for showers and storms through the end of the week. - Increasing heat and humidity expected this weekend into early next week. Sunday and Monday are expected to be the worst days with heat indices exceeding 100 degrees F. && .DISCUSSION... Issued at 322 PM CDT Thu Jul 11 2024 The current synoptic setup is defined by troughing to our northwest and ridging over western CONUS. At the surface, a low has developed to the southwest over the OK/KS border. The associated warm frontal boundary is currently residing over central MO. A mid-level shortwave is expected to move through the area later this evening and interact with warm front. This will aid in the development of the expected showers and thunderstorms. Some storms may have the potential to produce strong to severe conditions south of I-70 this afternoon and evening. CAPE values ranging 1,000-2,000 J/kg and bulk shear values from 25-30 knots suggest strong storms with short lifespans. The main threats for now are strong to damaging winds and hail. These storms are expected to move east and weaken through the night. Scattered showers and thunderstorms may linger until early tomorrow morning. Coverage of these weak and scattered storms may extend north of I-70 and into far northwest MO. Friday and Saturday will both have chances for showers and storms as shortwaves embedded in the flow move through the area. Some strong to severe storms may be possible for the whole area, however, storms are expected to be scattered in nature. CAPE values range from 2,000- 3,000 J/kg for both days, however bulk shear values stick around 20- 30 knots which may lead to a high CAPE/low shear environment. This may lead to strong, short-lived storms. Also, a decent capping inversion is present which will present a hurdle for convection. If thunderstorms do initiate, strong to damaging winds and hail seem to be the main threats. Saturday night, a thermal ridge noses deeper into the area along with an intensifying low-level jet combining to further drive heat and humidity. Heat indices for Sunday and Monday are expected to be the highest ranging from 100-110 degrees F for majority of the area. This setup persists through the start of next week and will lead to warmer temperatures through Tuesday. As a surface high drops further south from central Canada, over western MN, our winds will shift to the northeast advecting cooler, drier air through the region. This will lead to more pleasant conditions as heat and humidity decrease. High temperatures, mid to late next week, look to settle back to the mid to high 80s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 625 PM CDT Thu Jul 11 2024 Remnant cloud cover around the region will persist into the evening, with the possibility of thunderstorms developing south of KSTJ overnight tonight. The timing of these storms broadly encompasses a period from 3-9z, but the exact timing is not completely clear. Overall, though, it is not expected to develop further north of KMCI. Thus, we've tried to narrow down timeframes of expected development at KIXD/KMKC/KMCI for the development of VCTS. After these storms clear out, expecting cloud ceilings to turn to SCT before the introduction of diurnal cu tomorrow afternoon. Overnight, winds will shift from the east towards the south. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...SPG/Blair
Hazardous weather outlook, Jul 11, 4:02 AM CDT, 18 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 402 AM CDT Thu Jul 11 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-120915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 402 AM CDT Thu Jul 11 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon and tonight. A severe storm producing damaging wind gusts cannot be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are again possible Friday afternoon and evening. Damaging wind gusts are the primary threat. Hot and humid conditions will return to the area this weekend into early next week. Heat indices are expected to exceed 100 degrees in many areas Saturday through Tuesday. Heat indices on Monday may approach or exceed 110 degrees. More detailed information can be accessed at... https://www.weather.gov/eax/hwo CMS
In the hours before
Local storm report, Jul 11, 10:01 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1001 PM CDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM Hail 2 E Waldron 39.22N 94.76W
07/11/2024 M1.50 Inch Platte MO Public
Social media, sent in a photo of ping pong
size hail alongside screenshot of location.
&&
SPGLocal storm report, Jul 11, 10:06 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1006 PM CDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Hail 1 W Parkville 39.19N 94.70W
07/11/2024 E1.50 Inch Platte MO Public
&&
SPGLocal storm report, Jul 11, 10:08 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1008 PM CDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Hail 2 E Waldron 39.22N 94.76W
07/11/2024 M1.75 Inch Platte MO Public
&&
SPGLocal storm report, Jul 11, 10:19 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1019 PM CDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Hail 2 NNW Lansing 39.27N 94.91W
07/11/2024 E1.00 Inch Leavenworth KS Public
&&
SPGLocal storm report, Jul 11, 10:36 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1036 PM CDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Hail 1 ENE Lansing 39.25N 94.89W
07/11/2024 M1.75 Inch Leavenworth KS Public
&&
SPGLocal storm report, Jul 11, 10:54 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1054 PM CDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM Hail 2 S Lansing 39.22N 94.90W
07/11/2024 M1.50 Inch Leavenworth KS Public
&&
SPGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:15 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 45 min |
| Jul 11, 7:50 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 40 min |
| Jul 11, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 37 min |
| Jul 11, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 35 min |
| Jul 11, 9:04 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 31 min |
| Jul 11, 9:10 PM CDT | Special Weather Statement | EAX | Platte | 35 min |
| Jul 11, 9:13 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 32 min |
| Jul 11, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 28 min |
| Jul 11, 10:08 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 37 min |
| Jul 11, 10:11 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 34 min |
| Jul 11, 10:40 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 35 min |
| Jul 11, 10:51 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 24 min |
| Jul 11, 11:14 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 46 min |
| Jul 11, 11:17 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 28 min |
| Jul 11, 11:39 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 36 min |
| Jul 12, 12:06 AM CDT | Special Weather Statement | EAX | Henry | 39 min |
| Jul 12, 12:14 AM CDT | Special Weather Statement | EAX | Carroll | 46 min |
| Jul 12, 1:00 AM CDT | Special Weather Statement | EAX | Platte | 30 min |
| Jul 12, 1:40 AM CDT | Special Weather Statement | EAX | Saline | 35 min |
| Jul 12, 1:45 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 30 min |
| Jul 12, 2:25 AM CDT | Special Weather Statement | EAX | Howard | 35 min |
| Jul 12, 1:58 PM CDT | Heat Advisory | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 3 days |
Nearby
Flash Flood Warnings in Kansas, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.